On the number of nodal domains of spherical harmonics

Leydold, Josef (1993) On the number of nodal domains of spherical harmonics. Preprint Series / Department of Applied Statistics and Data Processing, 6. Institut für Statistik und Mathematik, Abt. f. Angewandte Statistik u. Datenverarbeitung, WU Vienna University of Economics and Business, Vienna.


Download (520kB)


It is well known that the n-th eigenfunction to one-dimensional Sturm-Liouville eigenvalue problems has exactly n-1 nodes, i.e. non-degenerate zeros. For higher dimensions, it is much more complicated to obtain general statements on the zeros of eigenfunctions. The author states a new conjecture on the number of nodal domains of spherical harmonics, i.e. of connected components of S^2 \ N(u) with the nodal set N(u) = (x in S^2 : u(x) = 0) of the eigenfunction u, and proves it for the first six eigenvalues. It is a sharp upper bound, thus improving known bounds as the Courant nodal domain theorem, see S. Y. Cheng, Comment. Math. Helv. 51, 43-55 (1976; Zbl 334.35022). The proof uses facts on real projective plane algebraic curves (see D. A. Gudkov, Usp. Mat. Nauk 29(4), 3-79, Russian Math. Surveys 29(4), 1-79 (1979; Zbl 316.14018)), because they are the zero sets of homogeneous polynomials, and the spherical harmonics are the restrictions of spherical harmonic homogeneous polynomials in the space to the plane.

Item Type: Paper
Additional Information: In: Topology 35(2), pp. 301-321, 1996
Keywords: spherical harmonics / algebraic curves
Classification Codes: MSC 33C35
Divisions: Departments > Finance, Accounting and Statistics > Statistics and Mathematics
Depositing User: Repository Administrator
Date Deposited: 03 May 2004 20:04
Last Modified: 22 Oct 2019 00:41
URI: https://epub.wu.ac.at/id/eprint/1050


View Item View Item


Downloads per month over past year

View more statistics